Maryland, 2008

Damaging Wind in Maryland, September 30, 2008

September 30, 2008 · NWS LWX · 1 event in 1 county or zone

An approaching cold front combined with an unstable atmosphere to trigger showers and thunderstorms. An isolated severe thunderstorm did produce damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An approaching cold front combined with an unstable atmosphere to trigger showers and thunderstorms. An isolated severe thunderstorm did produce damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 30, 8:15 PM EST, 31 minutes earlier.

Area forecast discussion, Sep 30, 8:15 PM EST, 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
915 PM EDT TUE SEP 30 2008

.SYNOPSIS...
A COLD FRONT WILL EXIT THE REGION OVERNIGHT. UPPER LEVEL LOW
PRESSURE WILL PROVIDE A RISK OF SHOWERS WEDNESDAY. COOL HIGH
PRESSURE BUILDS IN FOR THURSDAY AND FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...

TSTMS OVER THE ERN PORTION OF THE FCST AREA SHOULD MOVE EAST OF
THE BAY IN ANOTHER HOUR OR SO. LOTS OF PEA SIZE HAIL AND A COUPLE
OF 35KT GUSTS REPORTED BUT NO SEVERE WIND AND/OR HAIL WAS
REPORTED.

H5 LOW OVER ONTARIO WITH TROF AXIS EXTENDING SWD WILL TRANSLATE
VERY SLOWLY EWD OVERNIGHT. LOOKS LIKE NEXT PIECE OF SIG ENERGY
WONT APPROACH THE AREA UNTIL TOMORROW AFTERNOON. WILL KEEP FCST
DRY FOR THE OVERNIGHT PERIOD. TOMORROW...DESPITE -20C AIR ADVECTING
IN AT MID-LVLS STABILITY PARAMETERS NOT ALL THAT CONDUCIVE FOR
TSTMS. MOST LIKELY SCENARIO IS FOR OFF AND ON SPRINKLES OR A BRIEF
PASSING SHOWER WITH A TRACE IN MOST LOCALS.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
CWA WILL BE UNDER THE INFLUENCE OF AN UPPER TROUGH ON WEDNESDAY.
MODELS FORECAST A STRONG AREA OF POSITIVE VORTICITY ADVECTION IN THE
AFTERNOON...THEREFORE WILL HAVE CONVECTIVE SHOWERS IN THE
FORECAST...HIGHEST POPS NORTH AND LOWEST POPS SOUTH.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
A WESTERN CANADIAN TROUGH/EASTERN CANADIAN RIDGE PATTERN HAS
PROGRESSED TO A WESTERN CANADIAN RIDGE AND DEVELOPING TROUGH OVER
THE GREAT LAKES REGION DURING THE PAST 5 DAYS. WATER VAPOR LOOP
SHOWS THE TROUGH PROGRESSING INTO THE EASTERN GREAT LAKES AND OHIO
VALLEY...WITH ACARS 250-400MB WIND OBSERVATIONS REVEALING A
SOUTHWESTERLY UPPER LEVEL JET OF 100-125KT OVER THE MID ATLANTIC
REGION. 12Z SURFACE MAP PLACED A WARM FRONT FROM LAKE ERIE DOWN INTO
THE CAROLINAS...WITH THE COLD FRONT STRETCHING SOUTHWEST FROM LAKE
ERIE INTO THE PLAINS.

PASSAGE OF MIDLEVEL TROUGH SHOULD SUPPORT UPSLOPE RAIN SHOWERS
ACROSS FAR WESTERN ZONES INTO WEDNESDAY NIGHT...AS PRE-FRONTAL
ACTIVITY CROSSES THE BAY. GIVEN ANTICIPATED MOMENTUM
TRANSFER...WENT ABOVE MOS GUIDANCE FOR LOW TEMPERATURES THURSDAY
MORNING.

BREEZY AND COOL CONDITIONS CONTINUE THURSDAY AS HIGH PRESSURE BEGINS
TO BUILD IN FROM THE WEST. LOWEST TEMPERATURES ANTICIPATED FRIDAY
MORNING AS WINDS DECOUPLE. COULD SEE SOME FROST ACROSS WESTERN
VALLEYS.

ALTHOUGH LONG RANGE SOLUTIONS SIMILAR IN PATTERN PROGRESSION...DID
LEAN TOWARD 00Z EUROPEAN FOR DETAILS. MID CLOUDS INCREASE LATE WEEK
AS A JET ROUNDS THE UPPER LOW TO THE NORTH. HIGH PRESSURE BUILDS
ACROSS NEW ENGLAND THIS WEEKEND...THEN DOWN THE APPALACHIANS EARLY
NEXT WEEK. DECREASED DIURNAL TEMPERATURE RANGE AND INCREASED SKY
COVERAGE AS LOW LEVEL ATLANTIC FLOW MAY OCCUR MONDAY AND TUESDAY.
WILL ALLOW MODELS TO CONVERGE TOWARD A SOLUTION BEFORE ADDING IN
MORE EXTENSIVE CLOUD COVER AND POPS/DRIZZLE IF IT REMAINS WARRANTED.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...

AFTER CONVECTION EXITS KBWI/KMTN IN ANOTHER HOUR OR SO EXPECT SOME
LIGHT FOG TO DEVELOP WHERE IT RAIN THE HEAVIEST. THIS LIKELY TO BE
AT KMRB AND KIAD BUT EXTENSIVE CLD CVR OVERNIGHT AND DRIER AIR
MOVING IN FROM THE WEST SHOULD PREVENT VSBYS FROM DROPPING BELOW
MVFR CATEGORY. CIGS AOA 5KFT TOMORROW.

HIGH PRESSURE SLOWLY BUILDS INTO THE REGION FROM THE WEST WEDNESDAY
NIGHT AND THURSDAY BEHIND THE COLD FRONTAL PASSAGE. 10 TO 20 MPH
WINDS CAN BE EXPECTED DURING THIS TIME PERIOD. FLOW WEAKENS AND
BACKS FRIDAY AHEAD OF A COLD FRONT DROPPING SOUTH FROM NEW ENGLAND.
DO NOT ANTICIPATE CEILING/VISIBILITY RESTRICTIONS BEHIND THE COLD
FRONT MID TO LATE WEEK.

&&

.MARINE...
SCA WINDS NEVER MATERIALIZED OUTSIDE OF CONVECTION.
THEREFORE...HAVE CANCELED SCA.

COLD FRONT WILL BE CLEARING THE WATERS WEDNESDAY NIGHT. INCREASING
PRESSURE GRADIENT AS HIGH PRESSURE BEGINS TO BUILD IN FROM THE WEST
WILL PROVIDE AN OPPORTUNITY FOR SMALL CRAFT ADVISORY WINDS WEDNESDAY
NIGHT AND THURSDAY. FLOW WEAKENS AND BACKS LATE FRIDAY AHEAD OF A
COLD FRONT DROPPING SOUTH FROM NEW ENGLAND.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

UPDATE...ROSA
LONG TERM...ROGOWSKI
Hazardous weather outlook, Sep 30, 8:44 PM EST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
944 PM EDT TUE SEP 30 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
011000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
944 PM EDT TUE SEP 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL EXIT THE AREAS BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SMALL CRAFT ADVISORY CONDITIONS MAY DEVELOP WEDNESDAY NIGHT AND
LAST INTO FRIDAY BEHIND THE COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TONIGHT.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-011000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
944 PM EDT TUE SEP 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COOLER AIRMASS WILL SETTLE INTO THE REGION LATER THIS WORK WEEK.
AREAS OF FROST MAY DEVELOP ACROSS VALLEYS WEST OF THE BLUE RIDGE
EARLY FRIDAY AND SATURDAY MORNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TONIGHT.

In the hours before

Special weather statement, Sep 30, 4:57 PM EST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
557 PM EDT TUE SEP 30 2008

VAZ030-031-040-041-302230-
RAPPAHANNOCK VA-FAUQUIER VA-WARREN VA-CLARKE VA-
557 PM EDT TUE SEP 30 2008

...STRONG THUNDERSTORMS TO AFFECT RAPPAHANNOCK...FAUQUIER...WARREN
AND CLARKE COUNTIES...

AT 557 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS EXTENDING FROM 3 MILES SOUTHWEST OF HOWELLSVILLE
TO LINDEN TO HUNTLY...MOVING EAST AT 25 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THESE STORMS INCLUDE
HUME...MARKHAM...BLUE MOUNTAIN AND DELAPLANE.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

KRAMAR
Special weather statement, Sep 30, 5:20 PM EST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
620 PM EDT TUE SEP 30 2008

MDZ005-006-010-011-302245-
CARROLL MD-NORTHERN BALTIMORE MD-HOWARD MD-SOUTHERN BALTIMORE MD-
620 PM EDT TUE SEP 30 2008

...STRONG THUNDERSTORMS TO AFFECT CARROLL...NORTHERN BALTIMORE...
HOWARD AND SOUTHERN BALTIMORE COUNTIES...

AT 620 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 2 MILES NORTHEAST OF CARROLLTON TO 2 MILES
NORTHEAST OF GLYNDON TO CARROLLTOWNE...MOVING EAST AT 25 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THESE STORMS INCLUDE OWINGS
MILLS...REISTERSTOWN...BORING...GLYNDON AND BUTLER.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

KRAMAR
Special weather statement, Sep 30, 5:31 PM EST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
631 PM EDT TUE SEP 30 2008

VAZ041-302300-
FAUQUIER VA-
631 PM EDT TUE SEP 30 2008

...STRONG THUNDERSTORM TO AFFECT FAUQUIER COUNTY...

AT 631 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTH OF ORLEAN...MOVING EAST AT 15 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE
MEADOWVILLE AND AIRLIE.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

KRAMAR
Special weather statement, Sep 30, 5:43 PM EST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
643 PM EDT TUE SEP 30 2008

VAZ031-041-042-052-302315-
FAUQUIER VA-CLARKE VA-LOUDOUN VA-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
643 PM EDT TUE SEP 30 2008

...STRONG THUNDERSTORMS TO AFFECT FAUQUIER...CLARKE...LOUDOUN AND
PRINCE WILLIAM/MANASSAS/MANASSAS PARK COUNTIES...

AT 643 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 4 MILES NORTHWEST OF PHILOMONT TO 2 MILES
NORTHEAST OF MIDDLEBURG TO HALFWAY...MOVING EAST AT 25 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THESE STORMS INCLUDE
MIDDLEBURG...ALDIE...STERLING AND GLEEDSVILLE.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

KRAMAR
Special weather statement, Sep 30, 7:09 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
809 PM EDT TUE SEP 30 2008

DCZ001-MDZ013-VAZ053-054-010100-
DISTRICT OF COLUMBIA DC-PRINCE GEORGES MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-FAIRFAX VA-
809 PM EDT TUE SEP 30 2008

...STRONG THUNDERSTORM TO AFFECT THE DISTRICT OF COLUMBIA...
ARLINGTON...PRINCE GEORGES AND FAIRFAX COUNTIES...

AT 809 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BELLE HAVEN...MOVING EAST AT 25 MPH.

THIS STORM IS CAPABLE OF PRODUCING WINDS OF 40 TO 50 MPH AND SMALL
HAIL.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE OXON
HILL...FRIENDLY AND CAMP SPRINGS.

KRAMAR
Special weather statement, Sep 30, 7:49 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
849 PM EDT TUE SEP 30 2008

MDZ013-014-016-018-010130-
ANNE ARUNDEL MD-PRINCE GEORGES MD-CALVERT MD-CHARLES MD-
849 PM EDT TUE SEP 30 2008

...STRONG THUNDERSTORMS TO AFFECT ANNE ARUNDEL...PRINCE GEORGES...
CALVERT AND CHARLES COUNTIES...

AT 849 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE THAT EXTENDED FROM NEAR SEVERN SOUTHWEST TO NEAR
WALDORF...MOVING EAST AT 27 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THESE STORMS INCLUDE BWI
AIRPORT....HUGHESVILLE...DAVIDSONVILLE...LONDONTOWNE...LOTHIAN...
AQUASCO...GLEN BURNIE AND EAGLE HARBOR.

LOCALLY HEAVY DOWNPOURS ALONG WITH CLOUD TO GROUND LIGHTNING AND THE
POTENTIAL FOR SMALL HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE
EXPECTED WITH THESE STORMS.

BJL

The radar

The Sterling radar (KLWX), 83 km away, was scanning. The volume nearest the first event began at 01:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Calvert

When
September 30, 8:46 PM EST
Where
Calvert County, Mt Harmony
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
38.700, -76.600

A tree was down around Chaneyville from thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2008Every state in 2008This day in weather historyWarnings in Maryland, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136145.